Alert archive / New Mexico / Red Flag Warnings in 2018

Red Flag Warning 4, NWS Albuquerque, NM

January 26, 2018Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Jan 26, 2018, 9:24 AM MST for Harding County, San Miguel County, Union County, New Mexico. It took effect at Jan 26, 2018, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 26, 2018, 9:24 AM MST (16:24 UTC)
In effect from
Jan 26, 2018, 11:00 AM MST
Expired
Jan 26, 2018, 5:00 PM MST
In force
6 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 4.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2781 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

231 
WWUS85 KABQ 261624
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
924 AM MST Fri Jan 26 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 5 PM MST TODAY FOR 
MUCH OF THE EASTERN PLAINS FOR STRONG WINDS...LOW HUMIDITY...AND 
ABOVE NORMAL TEMPERATURES...

.An upper level trough racing eastward across the Four Corners
region will force strong westerly winds over the eastern plains of
New Mexico today. The extended stretch of dry conditions combined
with strong winds, low humidity, and above normal temperatures 
will create critical fire weather conditions along and east of 
the Interstate 25 and U.S. Highway 285 corridors this afternoon.
Colder air moving in from the west Late this afternoon will 
alleviate critical conditions.

NMZ103-104-108-270000-
/O.NEW.KABQ.FW.W.0004.180126T1800Z-180127T0000Z/
Northeast Highlands-Northeast Plains-East Central Plains-
924 AM MST Fri Jan 26 2018

...RED FLAG WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect until 5 PM MST this afternoon. 

* AREA AND TIMING...Late this morning through mid to late 
  afternoon.

* 20 FOOT WINDS...Westerly 20 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
1 follow-up statement
602 
WWUS85 KABQ 270013
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
513 PM MST Fri Jan 26 2018

NMZ103-104-108-270115-
/O.EXP.KABQ.FW.W.0004.000000T0000Z-180127T0000Z/
Northeast Highlands-Northeast Plains-East Central Plains-
513 PM MST Fri Jan 26 2018

...RED FLAG WARNING HAS EXPIRED...

Winds are beginning to decrease in speed, and humidity will rise
as a cold front sweeps into the area and night falls. Thus, the 
Red Flag Warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jan 26, 4:18 AM MST, 5 hours 6 minutes earlier.

Area forecast discussion, Jan 26, 4:18 AM MST, 5 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
418 AM MST Fri Jan 26 2018

.AVIATION...
12Z TAF CYCLE
VFR conditions prevail and are forecast to persist through the TAF
period. A weak Pacific cold front will move east across the state
today, bringing gusty westerly winds with potential mountain wave
activity to the lee of the central mountain chain. The backdoor
segment of the front will move through KTCC this evening, resulting
in a wind shift.

11

&&

.PREV DISCUSSION...241 AM MST Fri Jan 26 2018...
.SYNOPSIS...
A dry Pacific cold front will move from northwest to southeast across
the state today. Brisk northwest winds behind the front will usher
in cooler air. A cold night is in store tonight as winds subside
after sunset. A relatively cool but sunny day remains on track for
Saturday with a warm up getting underway Sunday. Dry northwest flow
aloft is forecast for early next week with temperatures above
average for late January.

&&

.DISCUSSION...
Pacific cold front currently extends from far northwest AZ into
west-central CO. Models agree that this feature will move to near
the Four Corners by around 12Z and then push sewd through NM during
the day. Cooler air will filter in across the northwest half or so of
the state by afternoon while the southeast plains will have to wait
until sunset for the cooler air behind the front to have an impact on
temps. Moderate to locally strong west and northwest winds, this
afternoon will diminish rapidly after sunset with temperatures
dropping efficiently overnight given the lack of clouds and a very
dry airmass. Strongest winds remain on track from the areas along
east of the central mountain chain. Kept wind advisory for today as
is given 00Z model data. According to the 00Z local WRF and NAM12, high
wind warning speeds may be tough to come by for the Sangres this
morning given the lack of a critical layer at mountain-top level.
Both models keep the critical layer several thousand feet above crest
level.

Dry northwest flow aloft moves overhead for the weekend. Saturday on
track to be the coolest day of the next 7 with a marked warm-up on
track for Sunday. Above average temperatures continue areawide
Monday and Tuesday. GFS and ECWMF continue to trend weaker and drier
with regard to an upper trough for mid-week. Wind beginning to look
the main impact from this system as a 95kt jet noses in from the
northwest. Some hope remains that the very active MJO now advancing
ewd into phase 5 will bring the jet farther south over NM next week.
Models typically capture this aspect fairly well but can miss it at
times. Additionally, the ridiculously strong upper-level high (575
dam at 500 mb in January) and related Omega block over Siberia and
the Bering Sea is throwing quite the wrinkle into the flow across the
central and eastern Pacific.

33

&&

.FIRE WEATHER...
A weak Pacific cold front will push through later today and tonight.
Stronger winds will develop this morning ahead of the front, mainly
along and east of the central mountain chain. Several hours of
elevated fire weather conditions are expected across the east
central plains today ahead of the front. Otherwise, look for
significant improvement to ventilation today as good to excellent
rates prevail across the area.

Temperatures will generally be at or below normal Saturday behind
the front, with poor to fair vent rates. Look for warming on Sunday
to take temperatures back above normal areawide, with some
improvement to vent rates across eastern New Mexico. A ridge of high
pressure will build over the Desert Southwest and New Mexico going
into Monday, allowing the warming trend to continue with mostly poor
vent rates persisting.

Critical fire weather conditions may return to the eastern plains
next Wednesday as the the jet stream dips south over the southern
Rockies and winds begin to crank ahead of a backdoor cold front.
There is some potential for critical fire weather conditions on
Thursday as well, mainly west of the backdoor front across central
and western New Mexico, thanks to moderate/strong dry northwest
flow aloft and good mixing.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 11 AM MST this morning for the following
zones... NMZ513>515.

Wind Advisory from 10 AM this morning to 4 PM MST this afternoon
for the following zones... NMZ523.

&&

33
Hazardous weather outlook, Jan 26, 2:24 AM MST, 7 hours before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
224 AM MST Fri Jan 26 2018

NMZ501>540-271130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
224 AM MST Fri Jan 26 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Moderate to locally strong west to northwest winds will develop
behind the passage of a dry Pacific cold front today. Winds will be
strongest in the central highlands including Clines Corners, Vaughn
and Encino with gusts up to 50 mph possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

33

In the hours before

Local storm report, Jan 26, 7:34 AM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
734 AM MST FRI JAN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     NON-TSTM WND GST 8 SSW RED RIVER         36.59N 105.45W
01/26/2018  M60 MPH          TAOS               NM   PUBLIC

            HIGHLINE RIDGE AT TAOS SKI AREA

&&

EVENT NUMBER ABQ1800223

GUYER

Nearby

Red Flag Warnings in New Mexico, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.